clopen.solutions
OP-00703 Solution claimed

The first dimension with a singular one-phase minimizing cone

Submit a result

For $d \ge 2$ and a ball $B \subset \mathbb{R}^d$, the one-phase Bernoulli (Alt–Caffarelli) energy is $$J_B(u) = \int_B \bigl(|\nabla u|^2 + \mathbf{1}_{\{u > 0\}}\bigr) \, dx.$$ Let $d_*$ be the least $d$ for which there is a nonnegative, nonzero $u \in H^1_{\mathrm{loc}}(\mathbb{R}^d) \cap C(\mathbb{R}^d)$, homogeneous of degree one, with $0 \in \partial\{u > 0\}$, that minimizes $J_B$ in every ball $B$ among nonnegative competitors $v$ with $v - u \in H^1_0(B)$, and that is not of the form $(x \cdot e)_+$ for a unit vector $e$. De Silva and Jerison constructed such a minimizer in $\mathbb{R}^7$. Jerison and Savin proved that stable homogeneous solutions with smooth cross-section are flat in dimensions $d \le 4$, the case $d = 3$ being due to Caffarelli, Jerison and Kenig. Together these give $5 \le d_* \le 7$.

Problem. Determine $d_*$.

Source: Jerison and Savin (2015), recalling the conjecture of Caffarelli, Jerison and Kenig that stable cones are flat up to dimension six; as the critical dimension d_* with 5 ≤ d_* ≤ 7, Firester, Tsiamis and Wang (2026). Stated by AIM — Open Applied Problems.

Imported from github.com/MColbrook/AIM.

Classification

Primary
AP — Analysis of PDEs
Secondary
MP
Keywords
AIM Open Applied Problems, Alt–Caffarelli functional, minimizing cones, one-phase free boundary problem

References

@incollection{caffarelli2004,
  author    = {Caffarelli, Luis A. and Jerison, David and Kenig, Carlos E.},
  title     = {Global energy minimizers for free boundary problems and full regularity in three dimensions},
  booktitle = {Noncompact Problems at the Intersection of Geometry, Analysis, and Topology},
  series    = {Contemp. Math.},
  volume    = {350},
  publisher = {Amer. Math. Soc.},
  address   = {Providence, RI},
  year      = {2004},
  pages     = {83--97},
  doi       = {10.1090/conm/350/06339},
}
@article{desilva2009,
  author  = {De Silva, Daniela and Jerison, David},
  title   = {A singular energy minimizing free boundary},
  journal = {J. Reine Angew. Math.},
  volume  = {635},
  year    = {2009},
  pages   = {1--21},
  doi     = {10.1515/CRELLE.2009.074},
}
@article{jerison2015,
  author        = {Jerison, David and Savin, Ovidiu},
  title         = {Some remarks on stability of cones for the one-phase free boundary problem},
  journal       = {Geom. Funct. Anal.},
  volume        = {25},
  number        = {4},
  year          = {2015},
  pages         = {1240--1257},
  doi           = {10.1007/s00039-015-0335-6},
  eprint        = {1410.7463},
  archivePrefix = {arXiv},
}
@misc{firester2026,
  author        = {Firester, Benjy and Tsiamis, Raphael and Wang, Yipeng},
  title         = {Stability inequalities for one-phase cones},
  year          = {2026},
  eprint        = {2601.16966},
  archivePrefix = {arXiv},
}
@misc{aim-one-phase-critical-dimension,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{The first dimension with a singular one-phase minimizing cone}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/1b7c7fd251c1643bb41f0e3cef38704bcef410fd/problems/157-one-phase-critical-dimension.md},
  note         = {Entry 157 at commit 1b7c7fd, 2026-10-13},
}

Resolution claims

OpenAI

We prove that seven is the critical dimension for the one-phase Bernoulli problem: every nonzero one-homogeneous global minimizer in dimensions at most six is flat, while a nonflat one-homogeneous global minimizer exists in dimension seven. It follows that the interior free boundary of a local minimizer is smooth in dimensions at most six. In dimension $n\ge7$, its singular set has …

Full resolution · not verified · fidelity not established · posted on GitHub 6 Oct 2026

Status history

WhenChangeByReason
2026-10-16 Needs verification → Solution claimed — Recorded here: math @ 1581d4c, build/paper.tex.

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00703, "The first dimension with a singular one-phase minimizing cone", clopen.solutions.